Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4543  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (1,178 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed3394    
    Printed78    
    Emailed2    
    PDF Downloaded15    
    Comments [Add]    
    Cited by others 2    

Recommend this journal


 


 
  Table of Contents     
CASE SNIPPET
Year : 2011  |  Volume : 57  |  Issue : 3  |  Page : 224-225

Uncommon manifestation of organophosphorus poisoning


Department of Medicine, B. J. Medical College, Pune, Maharashtra, India

Date of Web Publication22-Sep-2011

Correspondence Address:
S Sangle
Department of Medicine, B. J. Medical College, Pune, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.85218

Rights and Permissions




How to cite this article:
Lohiya R, Sangle S. Uncommon manifestation of organophosphorus poisoning. J Postgrad Med 2011;57:224-5

How to cite this URL:
Lohiya R, Sangle S. Uncommon manifestation of organophosphorus poisoning. J Postgrad Med [serial online] 2011 [cited 2019 Nov 11];57:224-5. Available from: http://www.jpgmonline.com/text.asp?2011/57/3/224/85218


Organophosphorus compounds (OPC) act by inhibition of acetyl cholinesterase enzyme leading to the accumulation of acetylcholine at synapses, which results in acute cholinergic crisis. Excess cholinergic stimulation leads to increased secretions of salivary glands and lacrimal glands but inflammation of these glands is rarely seen. We are reporting one such rare case of bilateral parotitis and dacroadenitis due to organophosphorus poisoning.

Our patient was a 30-year-old male, who came with alleged history of suicidal consumption of 30 cc Dichlorovos three hours before presentation, followed by nausea, vomiting, excessive lacrimation, and diarrhoea. On examination patient had moist skin with profuse sweating, miosis, bradycardia (heart rate 58/ min) and areflexia. Smell of organophosphate was present. There were no fasiculations or neck muscle weakness. Patient's haemoglobin was 13 gm% with total leukocyte count of 8800/ cu.mm. Metabolic investigations showed blood sugar level of 94 mg%, serum sodium level of 134 mEq/L and serum potassium 3.9 mEq/L. Serum pseudocholinesterase level on admission was 2210 IU/L (Normal levels: 3400-11000 IU/L).

Patient's skin was decontaminated with thorough washing with water to prevent further absorption of OPC through skin. He was treated with injection Atropine 3 mg intravenously (i.v.) i.e. 5 ampoules on admission and 1.2 mg was repeated every 5 minutes for 15 minutes till patient developed signs of atropinisation. Patient was monitored closely and atropine was repeated as and when required to maintain signs of atropinisation for 24 hours. Patient also received inj. Pralidoxime 2 gm i.v. slowly on admission followed by 1 gm i.v. six hourly. Over the next one hour, patient started complaining of pain in bilateral parotid region and on evaluation found to have bilateral parotid swelling which was soft and tender [Figure 1]. Patient also developed swelling of bilateral upper and lower eyelids with tenderness [Figure 2]. Oral cavity examination revealed no abnormalities. Patient's serum amylase level was raised i.e. 114 IU/L (Normal 0 to 80 IU/L) but serum lipase level was normal i.e. 22 IU/L (Normal 3 to 43 IU/L) suggestive of salivary gland involvement. Ultrasound sonography (USG) of parotid glands showed bilateral enlarged parotid glands with dilated duct with increased vascularity. Patient was continued with the same treatment. Cholinergic signs and symptoms improved over next 6 hours but parotitis and dacroadenitis regressed gradually and complete recovery took two days.
Figure 1: Clinical photograph showing swelling of right parotid gland

Click here to view
Figure 2: Clinical photograph showing swelling in upper and lower eyelids

Click here to view


OPC have been shown to cause pancreatitis but parotitis is rare. There are only two such cases of parotitis in organophosphate poisoning reported till day. We could not find any such case report from India. Gokel et al.[1] proposed that possible mechanism of organophosphate-induced parotitis is due to endogenous accumulation of acetylcholine resulting in massive hyperemia and an increased secretory activity with leakage of saliva into the tissue. This leads to activation of the kallikrein-kinin system and phospholipase A2. Lysolecithin and superoxide-radical anion thus produced leads to inflammation of gland.

In a pilot study, Gulalp et al.[2] studied effects of parathion-methyl (PM) and its treatment on parotid and pancreatic glands of rats and found histopathological evidences of hyperchromasia, irregularity in nuclei, and binuclear cells in parotid glands of rats, which were intoxicated with parathion methyl and treated with atropine and pralidoxime. Woo et al. [3] also reported a similar case of unilateral parotitis after organophosphorus intoxications.

Thus, to conclude parotitis and dacroadenitis can be a manifestation of OPC intoxication but is extremely rare. Further studies are required to establish exact mechanism.

 
 :: References Top

1.Gokel Y, Gulalp B, Acikalin A. Parotitis due to organophosphate intoxication. J Toxicol Clin Toxicol 2002;40:563-5.  Back to cited text no. 1
    
2.Gulalp B, Gokel Y, Gumurdulu D, Seydaoglu G, Daglioglu K, Dikmen N, et al. The effect of parathion-methyl and antidotes on parotid and pancreatic glands: A pilot experimental study. Int J Toxicol 2007;26:383-8.  Back to cited text no. 2
    
3.Woo SH, Lee WJ, Kyong YY, Choi SP, Park KN, Lee MJ. Ipsilateral parotitis due to organophosphate intoxication: A case report. J Korean Soc Emerg Med 2008;19:139-41.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Organophosphate mumps- Additional mechanism
Senthilkumaran, S., Menezes, R.G., Sweni, S., Thirumalaikolundusubramanian, P.
Journal of Postgraduate Medicine. 2012; 58(1): 84
[Pubmed]
2 Authors′ reply
Lohiya, R.V., Sangle, S.A.
Journal of Postgraduate Medicine. 2012; 58(1): 84
[Pubmed]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow